Header

UZH-Logo

Maintenance Infos

Heparin-induced thrombocytopenia associated with thrombotic microangiopathy


Studt, J D; Binet, I; Nair, G; Schanz, U (2013). Heparin-induced thrombocytopenia associated with thrombotic microangiopathy. Hämostaseologie, 2(33):160-163.

Abstract

Some cases of thrombotic microangiopathy (TMA) are refractory to plasma exchange therapy (PE) with persistence or recurrence of thrombocytopenia. We report two patients suffering from TMA of different aetiologies (associated with disseminated malignancy, typical haemolytic uraemic syndrome) with recurrent or persistent thrombocytopenia despite adequate therapy including PE. Since both patients were exposed to unfractionated heparin, heparin-induced thrombocytopenia (HIT) was suspected as a cause. Pretest probabilities for HIT were intermediate. ELISA for PF4/heparin antibodies was strongly positive in both cases, and HIT was confirmed by heparin-induced platelet activation assay. Anticoagulation with lepirudin was initiated, with subsequent rapid increase of the platelet count. TMA might represent a predisposition for HIT. This could be due to TMA-related platelet activation with increased PF4 release. In TMA patients exposed to heparin and with refractory or rapidly recurrent thrombocytopenia HIT should always be considered as a possible cause.

Abstract

Some cases of thrombotic microangiopathy (TMA) are refractory to plasma exchange therapy (PE) with persistence or recurrence of thrombocytopenia. We report two patients suffering from TMA of different aetiologies (associated with disseminated malignancy, typical haemolytic uraemic syndrome) with recurrent or persistent thrombocytopenia despite adequate therapy including PE. Since both patients were exposed to unfractionated heparin, heparin-induced thrombocytopenia (HIT) was suspected as a cause. Pretest probabilities for HIT were intermediate. ELISA for PF4/heparin antibodies was strongly positive in both cases, and HIT was confirmed by heparin-induced platelet activation assay. Anticoagulation with lepirudin was initiated, with subsequent rapid increase of the platelet count. TMA might represent a predisposition for HIT. This could be due to TMA-related platelet activation with increased PF4 release. In TMA patients exposed to heparin and with refractory or rapidly recurrent thrombocytopenia HIT should always be considered as a possible cause.

Statistics

Citations

1 citation in Web of Science®
1 citation in Scopus®
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Hematology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:29 May 2013
Deposited On:18 Nov 2013 10:20
Last Modified:05 Apr 2016 17:09
Publisher:Schattauer
ISSN:0720-9355
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.5482/HAMO-13-03-0012
PubMed ID:23715106

Download

Full text not available from this repository.
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations